Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

December 18, 2002Clark County, Scotland County, Missouri; Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 18, 2002, 10:21 AM CST for Clark County, Scotland County, Missouri; Van Buren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 10:21 AM CST (16:21 UTC)
Expired
Dec 18, 2002, 11:00 AM CST
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KDVN 181621
SVRMLI
IAC177-MOC045-199-181700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI
  VAN BUREN COUNTY IN SOUTHEAST IOWA

* UNTIL 1100 AM CST

* AT 1005 AM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM WITH LARGE HAIL OVER MEMPHIS...MOVING NORTHEAST AT 50 
  MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THIS STORM 
  HAS RE-STRENGTHENED AFTER DECREASING IN INTENSITY FOLLOWING THE 
  REPORT.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MOUNT STERLING BY 1020 AM CST.
   INDIAN LAKE PARK BY 1025 AM CST.
   BONAPARTE BY 1030 AM CST.
   8 MILES SOUTHEAST OF UTICA BY 1035 AM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4056 9215 4043 9198 4061 9173 4089 9173

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:15 AM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Dec 18, 3:15 AM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CST WED DEC 18 2002

MORE OF A SPRING TIME PATTERN IN PLACE AS DRAW NEAR TO THE FIRST DAY
OF WINTER.  H5 RIDGE IN PLACE OVER THE EASTERN PART OF THE
COUNTRY...EXTENDING NORTH THROUGH ERN CANADA.  BROAD TROUGH
ENTRENCED OVER WRN HALF OF U.S. WITH STRONG H5/H3 JET MOVING THROUGH
SW US/SRN PLAINS AT 00Z.  AT 06Z SURACE LOW LOCATED OVER SW KS WITH
SECONDARY LOW OVER NERN NE.  STRONG WRM FRONT EXTENDS NE OF KS LOW
THROUGH SRN IA AND CENTRAL IL.  STRONG THERMAL GRADIENT NOTED ACROSS
FRONT WITH MID/UPPER 50S COMMON ACROSS NRN/CNTRL MO AND MID/UPPER 30S
NORTH OF BOUNDARY FROM NRN IL INTO NERN IA.  DYNAMIC SYSTEM HAS
SPAWNED SEVERE TSTRMS SOUTH OF CWA WITH JUST SOME SMALL HAIL REPORTS
EARLIER TONIGHT OVER SWRN SCTNS OF CWA.

NOT MUCH DIFFERENCE IN LARGE SCALE FEATURES DEPICTED BY GFS/ETA
THROUGH THURSDAY. H5 LOW OVER ERN SD LIFTS SLOWLY NE INTO THE ARROW
HEAD REGION BY LATE THURSDAY.  SFC LOW LIFTS NE OUT OF KS THRU NW IA
INTO NW WI BY THIS EVENING.  WARM FRONT SHOULD BE NORTH OF CWA BY
15Z THEN COLD FRONT SWEEPS EAST ACROSS CWA LATE THIS AFTERNOON AND
EVENING.

OVERALL PREFER THE GFS SOLUTION FOR PLACEMENT OF PCPN THROUGH
TONIGHT. HOWEVER...MESOETA WAS DOING MUCH BETTER WITH STRONG
TEMPERATURE GRADIENT NEAR THE WARM FRONT.  GFS HAS SUGGESTED THAT
BAND OF CONVECTION WILL REDEVELOP OR INTENSIFY LATE THIS MORNING OR
EARLY THIS AFTERNOON AHEAD OF THE COLD FRONT NEAR THE MS RIVER. LOW
LEVELS EXPECTED TO DESTABALIZE BY MID DAY WITH SURFACE TEMPS
REACHING INTO THE LOW 60S AT LEAST AS FAR NORTH AS INTERSTATE 80 AND
DEW POINTS IN THE LOW TO MID 50S.   STRONG H5/H3 JET LIFTING
NORTHEAST ACROSS MO/CENTRAL IL WILL PROVIDE  UPPER SUPPORT FOR
STRONG TO SEVERE TSRA.  ALSO LOW LEVEL WIND PROFILES SHOW
SPEED/DIRECTIONAL SHEAR INCREASING EAST OF THE RIVER DURING THE
AFTERNOON.  WILL WORD AREAS ROUGHLY SOUTH OF AN OTM-DBQ LINE FOR
PSBL SEVERE TSTRMS TODAY...WITH THE BEST CHANCE EAST OF THE MS RIVER
THIS AFTERNOON.  PCPN SHOULD SHUT DOWN FROM WEST TO EAST AS DRY AIR
MOVES IN FROM THE SOUTHWEST.  TEMPS TODAY WILL BE CLOSE TO THE GOING
FORECAST AND IN LINE WITH THE MET GUIDANCE AND SHOULD BE NEAR OR AT
RECORD READING FOR MUCH OF THE CWA.  BROAD CYCLONIC FLOW SETS UP
WITH COOLER MORE SEASONAL AIR MOVING IN TONIGHT INTO THE WEEKEND.
BOTH GFS/ETA HOLD GOOD LOW LEVEL RH NW OF CWA TONIGHT. RH INCREASES
ESPECIALLY ACROSS NRN CWA THURSDAY NIGHT AND LINGERS INTO FRIDAY.
WILL CONTINUE MENTION OF SW-- ACROSS NRN HALF DUE TO CYCLONIC FLOW
AND HIGH LOW LEVEL RH.
SINCE SRN SECTIONS STAND TO HAVE LESS CLOUDS THROUGH THE END OF THE
WEEK WILL TREND TEMPS THERE MORE TOWARD THE WARMER MET AND KEEP NRN
HALF MORE IN LINE WITH COOLER MAV NUMBERS.

NO CHANGES FOR THE EXTENDED.  LONG RANGE MODELS DEPARTING FROM
PREVIOUS COUPLE OF RUNS WITH RESPECT TO STORM SYSTEM PROGGED FOR MID
WEEK. LATEST GFS NOW SHOWING SPLIT FLOW WITH ENERGY FOCUSED ALONG
THE CANADIAN BORDER AND ACROSS THE GULF COAST.

RECORD HIGHS WED

DBQ 60 (1877)
CID 56 (1939)
MLI 65 (1937)
BRL 63 (1939)

IA...NONE.
IL...NONE.
MO...NONE.
DLF
Hazardous weather outlook, Dec 18, 5:23 AM CST, 4 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF IOWA...ILLINOIS...
AND MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING ALONG AND
SOUTH OF A LINE FROM FAIRFIELD THROUGH MUSCATINE TO NEAR ALEDO.
THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN
DIAMETER.

THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF A COLD FRONT MOVING THROUGH CENTRAL IOWA.  THE STORMS SHOULD
INTENSIFY AS THEY NEAR THE MISSISSIPPI RIVER AROUND MID AFTERNOON.
THE STORMS WILL CONTINUE EAST AND SHOULD BE OUT OF THE AREA BY THIS
EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING FOR PARTS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THIS AFTERNOON FOR AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER.

In the hours before

Special weather statement, Dec 18, 8:00 AM CST, 2 hours 21 minutes before
IAZ067-077-078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-181500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CST WED DEC 18 2002

...SEVERE THUNDERSTORM WATCH NUMBER 780 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 AM FOR
PARTS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND NORTHWEST AND
WEST CENTRAL ILLINOIS HAS EXPIRED.

DLF
Local storm report, Dec 18, 8:14 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 AM CDT WED DEC 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    3 SW ATKINS               IA   .75 INCH HAIL
12/18/02   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 8:14 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 AM CST WED DEC 18 2002

...CORRECTED FOR CST...

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    3 SW ATKINS               IA   .75 INCH HAIL
12/18/02   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 8:27 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 AM    OXFORD JCT                IA   39 MPH TSTM GUST
12/18/02   JONES                          MEASURED WIND GUST.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 11:14 AM CSTSevere Thunderstorm WarningDVNDes Moines46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.